Alabama, 2005

Heat in Alabama, July 28, 2005

July 28, 2005 · NWS HUN · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 9:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 28, 9:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT THU JUL 28 2005

.UPDATE...
AT 10 AM...A STATIONARY FRONT RAN FROM THE MS/TN BORDER TO ALONG THE
WESTERN SLOPES OF THE APPALACHIANS. A BROAD BAND OF LOW CLOUDS
EITHER SIDE OF THE FRONT COVERED MOST OF TN AND NORTHERN AL.

THE 850-MB CHART SHOWED A FRONT IN THE SAME AREA...WHILE AT 500 MB
A BAGGY TROUGH WAS OVER THE LOWER MS RIVER. THE 12Z SOUNDINGS SOUTH
OF THE FRONT...AND THE RUC40 FORECAST SOUNDINGS...SHOWED PW VALUES
OF 2 INCHES OR MORE.

THE RUC40 SOUNDINGS FURTHER SHOWED THAT THE CLOUDS WILL BREAK
BETWEEN 1 PM AND 4 PM...WITH CAPES IN EXCESS OF 3000 DEVELOPING.
THUS THE THREAT CONTINUES FOR LOCALLY HEAVY RAINFALL THIS
AFTERNOON...AND ALSO A CHANCE OF ISOLATED THUNDERSTORMS WITH STRONG
GUSTY WINDS.

THE ONLY ADJUSTMENT TO THE CURRENT ZONE FORECASTS WILL BE IN THE
WIND WORDING.
&&

.PREV DISCUSSION...
FINALLY OUR HOT AND HUMID STRETCH APPEARS TO BE OVER. DEWPOINTS THIS
MORNING ARE IN THE UPPER 60S AND LOWER 70S...NOT LOW BY ANY MEANS...
BUT NO DOUBT BETTER THAN WHAT WE HAVE BEEN WAKING UP TO LATELY. VERY
WEAK SURFACE FRONT IS NEXT TO IMPOSSIBLE TO FIND IN THE PRESSURE
PATTERN...BUT BEST GUESS IS THAT IT IS BASICALLY RIGHT ON TOP OF US
THIS MORNING. IF THATS THE CASE THEN RADAR SHOWS POST-FRONTAL
SHRA/TSRA OVER TENNESSEE...BEING SOMEWHAT HELPED BY AN UPPER
SHORTWAVE. FOR SURE...THE UPPER MOISTURE AXIS IS STILL WELL BACK TO
OUR NORTH AND WEST.

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
SINCE WERE STILL WITHIN THE DEEP MOISTURE AND OUR SOUNDINGS SHOW A
GOOD BIT OF ENERGY WITH TEMPS IN THE 80S...I THINK THE UPPER
SHORTWAVE WILL BE ABLE TO SPARK SHRA/TSRA THIS AFTERNOON. THIS IS A
TOUGH ONE...THE BETTER LOW-LEVEL MOISTURE AND INSTABILITY WILL BE TO
OUR SOUTH BUT THE UPPER DYNAMICS ARE FURTHER NORTH. HAVE GONE WITH
NUMEROUS WORDING FOR TODAY AND A 60 POP TENTATIVELY. I MAY STILL
SCALE THIS BACK TO 50/SCATTERED BEFORE ISSUANCE. HIGHS TODAY SHOULD
BE 8-12 DEGREES COOLER THAN YESTERDAY.

ACTIVITY WILL...AS IT DID LAST NIGHT...DECREASE MARKEDLY AFTER
SUNSET. BUT CANT RULE OUT A SHOWER OR STORM AND WILL KEEP SCATTERED
WORDING...ALONG WITH THE SEEMINGLY EVER-PRESENT PATCHY FOG.

FRIDAY IS A LITTLE QUESTIONABLE BUT RIGHT NOW IT APPEARS THAT THE
DEEP MOISTURE AXIS WILL SHIFT JUST TO OUR SOUTH AND EAST. STILL...
GIVEN THE PROXIMITY I HAVE RETAINED SCATTERED SHRA/TSRA...EXCEPT IN
THE SHOALS. THE SAME GOES FOR SATURDAY...ALTHOUGH I FEEL SLIGHTLY
MORE CONFIDENT IN SOME DRYING OCCURRING FRIDAY NIGHT INTO SATURDAY.
SO I HAVE SCALED BACK TO SLIGHT CHANCE IN THIS TIME PERIOD.
OBVIOUSLY...IF THE MOISTURE DOES NOT GET SHUNTED AS FAR SOUTH AS THE
MODELS WANT ME TO BELIEVE...THEN RAIN CHANCES WILL HAVE TO BE
INCREASED IN FUTURE PACKAGES.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...
MODELS HAVE COME BACK TO THE UPPER LOW SOLUTION...THOUGH THERE ARE
DIFFERENCES IN THE DETAILS. OVERALL THOUGH...I AM SEEING ENOUGH
VAGUE CONSISTENCY TO DISPLAY CHANCE POPS IN THE AFTERNOON AND
EVENING THROUGH THE EXTENDED PERIOD. THE SETUP LOOKS SIMILAR TO ONE
WEVE HAD BEFORE THIS SUMMER...WHERE WE COULD SEE AN ISOLATED SHOWER
AT ALMOST ANY TIME...DAY OR NIGHT. OTHER THAN THOSE MINOR POP TWEAKS
THOUGH...THE EXTENDED WAS LEFT VIRTUALLY UNCHANGED...WITH NEARLY A
CLIMO FORECAST ON TEMPS.

JE/23
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Jul 28, 10:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT THU JUL 28 2005

ALZ001>010-016-TNZ076-096-097-291000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1100 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STATIONARY FRONT ACROSS NORTHERN MISSISSIPPI AND SOUTHERN
MIDDLE TENNESSEE DIVIDES STABLE AIR TO THE NORTH FROM VERY
MOIST AND UNSTABLE AIR TO THE SOUTH.

CONSIDERABLE CLOUDINESS OVER THE WHOLE AREA IS EXPECTED TO
DECREASE IN COVERAGE LATER THIS AFTERNOON. THIS WILL ALLOW NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP AND PERSIST INTO THE EARLY
EVENING.

DUE TO THE HIGH MOISTURE CONTENT AND INSTABILITY OF THE AIR...
LOCALLY HEAVY RAINFALL AND ISOLATED STRONG WIND GUSTS WILL BE
POSSIBLE. IF HEAVY RAIN PERSISTS IN ONE PARTICULAR LOCALE...AN
ISOLATED FLASH FLOOD THREAT WILL EXIST. THUNDERSTORM ACTIVITY
SHOULD BEGIN TO DIMINISH BY SUNSET.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BREAK IN THE HEAT AND OPPRESSIVE HUMIDITY IS EXPECTED OVER THE
WEEKEND WITH ONLY ISOLATED SHOWERS OR THUNDERSTORMS. RAIN CHANCES
WILL INCREASE A BIT EARLY NEXT WEEK...MAINLY DURING THE AFTERNOON AND
EVENING HOURS...AS A MORE TYPICAL SUMMER WEATHER PATTERN RETURNS TO
THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

SCHAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Limestone

When
July 28, 10:00 AM CST
Where
Limestone forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

A gentleman was working outside in Athens and died a short time later. The death was attributed to the heat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Limestone2005-07-2844MaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466401.